Ask a doctor

Will I Get Sculptra Nodules or Granulomas 9 weeks After Injection?

I am 9 weeks after sculptra, eye area is still swollen with edema and the area looks white in color. i went to another derm who said both the sculptra was placed to superficialy and is irritating the skin. he injected me a sterile water lodacaine mix to dissolve the product more. It still looks strange and puffy and I have a very incomfortable feeling in this area like pressure sometimes pain. Until now I have no bumps or nodules, but my question is if I have more likelihood to develop them?

Doctor Answers (5)

Nodules or Granulomas can form in that time frame IF there is firm swelling

+2

Nodules or Granulomas can form in that time frame IF there is firm swelling.  I usually like to use 5FU rather than straight steroids.

Web reference: http://www.facialplastics.info

Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 3 reviews

Sculptra

+1

Lumps can be formed by Sculptra without granuloma (immune reaction) formation.  If the Sculptra was injected in a more concentrated depot in one area, which can happen as the volumizer is not a solution but a mixture and can settle in the syringe duirng injection, or if the Sculptra is injected more superficially, then lumps may be seen. These would be seen wtihin the first couple of months but granulomas, or immune reactions might take many months to show up. The two are not related.

Web reference: http://www.thenyac.com/sculptra/index.html

Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

A very unusual reaction with Sculptra

+1

I have been using Sculptra since it was first released.  It has a longer history in Spain where you are so I hope your derm has even a greater experience.

Your second derm is doing the right things, but I would add massage and Lymphatic drainage as well.

Puffiness in this area can be helped usually by massage and if you have someone who does lymphatic drainage, it may also be helpful.

Your chances of developing a nodule are indeed low as explained by other responders.

Dr. Mayl

Fort Lauderdale

Fort Lauderdale Plastic Surgeon
4.5 out of 5 stars 7 reviews

Sculptra nodules and granulomas are two different things

+1

Sculptra is a terrific volumizing material that can really rejuvenate the face when injected correctly. Unfortunately, the most feared side effect is granulomas, or foreign body reaction that causes lumps that you can feel and/or see.  I haev been injecting Sculptra since its arrival in the USA in 2004 and personally find that this complication is overemphasized - while it can occur, the incidence is far less than many think.  Nodules and Granulomas are very different. Nodules are lumps from product that is injected in an improper way - too much, too superficial.  These can occur a few weeks after injection and can be treated with injections of saline or steroids.  Granulomas however, are true foreign body reations and can occur months or years later. Granulomas can continue to increase in size and unfortunately are very difficult to treat. Fortunately though, true Sculptra granulomas are rare.  Based on your description, it sounds like you may have a nodule and it can occur weeks later, but the farther out you get, the less likely it is to develop.

New York Plastic Surgeon
5.0 out of 5 stars 126 reviews

Understanding Sculptra Nodules and Granulomas

+1

Sculptra has given physicians and patients a new dimension in facial contouring by revolumizing the aging face through a minimally invasive approach. Sculptra injections are well-tolerated by patients. They have a low incidence of side effects and results in high patient satisfaction. In a recent study, 8.5% of patients injected with Sculptra experienced formation of nodules. All nodules could be felt but were not visible. The onset of nodule formation from the time of injection can vary. Early nodules appear one to three months after treatment and most spontaneously disappear. Later nodules can occur from six months to three years and are larger and more inflamed. They usually appear abruptly and are accompanied by swelling and discoloration. These are often referred to as “granulomas”. They can usually be treated by steroid injections. With proper dilution of the product and good injection technique, these side effects have become much more uncommon.

 

Web reference: http://www.dorsetstreetdermatology.com/cosmetic-dermatology/sculptra/

South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.